Virginia, 2020

Flood in Virginia, June 17 to 18, 2020

June 17 to 18, 2020 · NWS AKQ · 1 event in 1 county or zone

Low pressure moving northward along the Middle Atlantic coast produced heavy rain which caused flooding across portions of south central Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Low pressure moving northward along the Middle Atlantic coast produced heavy rain which caused flooding across portions of south central Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 17, 3:16 AM EST, 3 hours 3 minutes earlier.

Area forecast discussion, Jun 17, 3:16 AM EST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
416 AM EDT Wed Jun 17 2020

.SYNOPSIS...
An upper level low remains centered across the Carolinas today as
strong high pressure lingers across the northeastern states. The
upper low will slowly weaken to the west of the local area
Thursday and Friday, before moving across the region on
Saturday.

&&

.NEAR TERM /THROUGH TODAY/...
As of 400 AM EDT Wednesday...

Latest analysis indicating the upper low is centered from about
central NC to northern SC. Associated sfc low pressure is
located along the NC coast between Wilmington ILM and Cape
Hatteras. Over the past few hrs, the bulk of rainfall has been
concentrated in 2 areas: one just offshore of NC/SE VA and
another mainly from central NC into south central VA. Thus, bulk
of the CWA while being affected by showers, has not received too
much rainfall to lead to any flooding concerns. High res model
guidance suggests this trend will overall continue through the
morning hrs as the sfc low gradually lifts NNW into central NC
and southern VA through the day. Thus, best forcing by this
aftn will tend to shift to the NW while SE portions of the CWA
see just scattered showers/tstms. There will still be the threat
for heavy rain anywhere within the CWA this aftn, but the
coverage will tend to be highest in the Piedmont and over the
northern 1/2 of the area. A marginal risk for heavy rain is
outlined for all of VA counties through tonight. In SE VA/NE NC
where somewhat drier mid level air will spread in from the S, a
marginal severe wx threat exists this aftn/evening if storms can
get going (primary concern being localized strong
winds/downbursts. Not quite as cool today but still well below
normal (especially over the Piedmont where some residual CAD/
wedging will linger). Highs will range from the upper 70s/lower
80s far SE to the upper 60s in the Piedmont.

Will continue to highlight potential for moderate/heavy
rainfall in HWO.

&&

.SHORT TERM /TONIGHT THROUGH FRIDAY/...
As of 400 AM EDT Wednesday...

The upper level low pressure continues to drift to the NW and
lingers just W of the FA tonight-Thu (while continuing to
weaken). Unsettled/showery wx will remain but PoPS decrease to
chance tonight except over the NW. Lows tonight mainly in the
60s. The upper low is progged to move farther W on Thu, even
becoming centered along or to the W of the spine of the
Appalachians. Still very moist/humid, but have lowered PoPs a
bit on thu especially near the coast (farthest removed from the
upper low). Highs Thu will warm into the mid to upper 70s W of
I-95 and into the lower 80s to the E.

By Fri...upper level trough is expected to be just W of the FA
w/ warmer/humid airmass in place. There will be a continued
threat for SHRAs/possible tstms and locally heavy rainfall.
Highs similar to thu or a degree or two warmer. By aftn, expect
Pops to once again ramp up to likely w/ daytime heating.
Actually have PoPs Fri aftn a bit higher than Thu as models show
the forcing to be slightly better as the upper low starts to
move back E.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
As of 355 AM EDT Wednesday...

The initial part of the extended forecast period will be dominated
by a slowly weakening upper level trough as it shifts off the coast
(this weekend). Models consensus continues to support a slower
evolution of this (as is often the case w/ upper lows). Fri
night through Sat night...expecting VRB clouds/mostly cloudy
conditions w/ generally afternoon/evening convection (PoPs
rising to likely in the aftn/early evening for most places). By
Sun afternoon- Tue...a flat ridge aloft across the SE states is
expected to lead to hot/mainly dry wx though will still have
30-40% chance for aftn tstms Sunday. A cold front is forecast to
approach from the W and may kick off SCT tstms late Tue.

Lows Fri night in the m-u60s...except around 70F at the coast. Highs
Sat in the l-m80s...u70s at the beaches. Lows Sat night in the m-u60s
inland to around 70F at the coast. Highs Sun mainly in the u80s-around
90F...except a little cooler at the beaches. Lows Sun night in the
u60s-l70s...m70s in metro areas in SE VA. Highs Mon in the l90s...80s
at the coast. Highs Tue around 90F...80s at the coast.

&&

.AVIATION /08Z WEDNESDAY THROUGH SUNDAY/...
As of 150 AM EDT Wednesday...

Upper level low centered over the Carolinas with sfc low along
the coast of southeast NC continues to bring numerous showers
and IFR flight restrictions to the entire region. Moderate to
locally heavy rain will bring the potential for brief IFR VSBYs
in additional to CIGs but did not include in the TAFs as
predominant VBSYs are 3-6SM. E/NE winds remain gusty through the
morning (gusts to 25-30kt at the coast and to around 20kt
inland). IFR conditions are expected to improve to MVFR and even
VFR by late morning/early aftn at ECG, while IFR lingers to the
N into the aftn (or possibly all day). Coverage of showers will
likely diminish as well from mid morning into the aftn over SE
VA/NE NC but at least scattered late aftn/evening showers/tstms
will still be possible. Showers generally will remain more
widespread to the N (especially at SBY). Most indications are
that lower CIGs return tonight/early Thu AM with IFR or low-MVFR
flight restrictions expected.

OUTLOOK...
Additional showers/tstms expected Thu-Sat, but the chance
lowers and becomes more diurnal especially by Fri/Sat. Mainly
dry conditions expected Sunday with just isolated  aftn/evening
showers/tstms possible.

&&

.MARINE...
As of 300 AM EDT Wednesday...

High pressure over New England and low pressure off the NC coast
this morning continues to result in E/NE winds over the area waters.
Winds are currently 15-25 kts with occasional gusts around 30 kts
over the bay and coastal waters, along with the lower James. The low
off the NC coast will move inland during the day today, and the high
pressure over New England will move east off the coast. This will
result in E/SE winds by late in the day. Winds over the southern
coastal waters 10-15 kts and 15-20 kts in the bay and northern
coastal waters. Waves in the bay 3-5 ft this morning diminishing to
2-4 ft by late in the day. Seas 5-6 ft N and 5-7 ft S subside to 4-6
ft by late tonight. SCA's remain in effect for the lower James until
17Z, and 23Z for the bay. SCA's for the coastal waters will linger
into Thursday morning as seas will be slow to diminish.

The low over NC will begin to move northward across the Mid Atlantic
on Thursday, and will be north of the area Friday through the
weekend. E/SE winds on Thursday will become southerly Friday through
the weekend. Wind speeds generally 5-15 kts during this time. Waves
in the bay 1-2 ft. Seas 2-4 ft on Thursday, and 2-3 ft Friday
through Sunday.

&&

.TIDES/COASTAL FLOODING...
As of 300 AM EDT Wednesday...

Surf heights of 4-6 ft and strong easterly flow will result in a
high risk of rip currents on Wednesday.

Nuisance and possible minor coastal flooding is possible during the
next two high tide cycles Wednesday morning into early afternoon,
and Wednesday evening into early Thursday. Areas of greatest concern
are the coastal areas along the northern neck and the James
river.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory until 7 PM EDT this evening for
     ANZ630>632-634.
     Small Craft Advisory until 7 AM EDT this morning for ANZ633.
     Small Craft Advisory until 1 PM EDT this afternoon for ANZ638.
     Small Craft Advisory until 7 AM EDT Thursday for ANZ650-652-
     654.
     Small Craft Advisory until 1 AM EDT Thursday for ANZ656-658.

&&

SYNOPSIS...LKB
NEAR TERM...LKB
SHORT TERM...ALB/LKB
LONG TERM...ALB/LKB
AVIATION...LKB/MPR
MARINE...CMF
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Jun 17, 3:50 AM EST, 2 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
450 AM EDT Wed Jun 17 2020

MDZ021>024-VAZ048-060>062-064>069-075>086-090-509>522-180900-
Dorchester-Wicomico-Somerset-Inland Worcester-Fluvanna-Prince Edward-
Cumberland-Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-
Powhatan-Westmoreland-Richmond-Northumberland-Lancaster-Brunswick-
Dinwiddie-Prince George-Charles City-New Kent-Gloucester-Middlesex-
Mathews-James City-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-
450 AM EDT Wed Jun 17 2020

This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia, eastern Virginia, north central
Virginia, south central Virginia and southeast Virginia.

.DAY ONE...Today and tonight.

Numerous showers and a few thunderstorms will bring the potential
for heavy rainfall and localized flooding this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

An unsettled weather pattern will continue Thursday through Saturday.
Showers and thunderstorms may lead to localized flooding, primarily
during the afternoon and evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ025-VAZ099-100-180900-
Maryland Beaches-Accomack-Northampton-
450 AM EDT Wed Jun 17 2020

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast Maryland, eastern
Virginia and southeast Virginia.

.DAY ONE...Today and tonight.

Numerous showers and a few thunderstorms will bring the potential
for heavy rainfall and localized flooding this afternoon and evening.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

An unsettled weather pattern will continue Thursday through Saturday.
Showers and thunderstorms may lead to localized flooding, primarily
during the afternoon and evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ012>017-030>032-VAZ087>089-092-093-095>097-523>525-180900-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Greensville-Sussex-Surry-Southampton-
Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-York-
Newport News-Hampton/Poquoson-
450 AM EDT Wed Jun 17 2020

This Hazardous Weather Outlook is for northeast North Carolina and
southeast Virginia.

.DAY ONE...Today and tonight.

Showers and thunderstorms will bring the potential for heavy rainfall
and localized flooding this afternoon and evening. A few strong to
severe storms will also be possible, with damaging wind gusts being
the primary threat.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

An unsettled weather pattern will continue Thursday through Saturday.
Showers and thunderstorms may lead to localized flooding, primarily
during the afternoon and evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ102-VAZ098-180900-
Eastern Currituck-Virginia Beach-
450 AM EDT Wed Jun 17 2020

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for northeast North Carolina and
southeast Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

In addition, showers and thunderstorms will bring the potential for
heavy rainfall and localized flooding this afternoon and evening. A
few strong to severe storms will also be possible, with damaging
wind gusts being the primary threat.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

An unsettled weather pattern will continue Thursday through Saturday.
Showers and thunderstorms may lead to localized flooding, primarily
during the afternoon and evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LKB

In the hours before

Special weather statement, Jun 17, 12:54 AM EST, 5 hours 25 minutes before
Special Weather Statement
National Weather Service Wakefield VA
154 AM EDT Wed Jun 17 2020

VAZ065-066-170645-
Lunenburg-Mecklenburg-
154 AM EDT Wed Jun 17 2020

...A CLUSTER OF SHOWERS WITH HEAVY RAIN WILL AFFECT MECKLENBURG AND
SOUTHWESTERN LUNENBURG COUNTIES...

At 154 AM EDT, showers with heavy rain were located along a line
extending from near Boydton to 6 miles southwest of South Hill.
Movement was northwest at 25 mph.

Rainfall amounts of up to 1 inch are possible with these showers.

Locations impacted include...
Chase City, Clarksville, Boydton, Kells Corner, Buffalo Springs,
Nelson, Spanish Grove, Beechwood, Finchley, Finneywood, Fairview,
Plantersville, Rogers Corner, Bracey, Eppes Fork, John H Kerr
Reservoir, Baskerville, Wightman, Palmer Springs and John H Kerr Dam.

Motorists should use extra caution in the vicinity of these showers.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads, and possible minor
flooding of ditches and poor drainage areas.

LAT...LON 3658 7872 3664 7871 3667 7870 3668 7870
      3668 7869 3669 7865 3664 7858 3664 7856
      3670 7865 3689 7849 3697 7847 3658 7804
      3655 7805 3654 7872 3656 7874
TIME...MOT...LOC 0554Z 127DEG 22KT 3662 7845 3669 7823

BROWN
Special weather statement, Jun 17, 5:27 AM EST, 52 minutes before
Special Weather Statement
National Weather Service Wakefield VA
627 AM EDT Wed Jun 17 2020

VAZ065-171115-
Mecklenburg-
627 AM EDT Wed Jun 17 2020

...A LINE OF SHOWERS WITH HEAVY RAIN WILL AFFECT MECKLENBURG
COUNTY...

At 624 AM EDT, showers with heavy rain were located along a line
extending from 6 miles south of La Crosse to near Clarksville.
Movement was northwest at 25 mph.

Up to one and a half inches of rain has fallen over the area since 3
am.  Additional rainfall amounts of around one half inch are
possible with these showers through 730 am.

Locations impacted include...
Chase City, Clarksville, Boydton, Buffalo Springs, Nelson, Beechwood,
John H Kerr Dam, Finchley, Skipwith, Rogers Corner, Richardson,
Bracey, Keats, Buffalo Junction, Eppes Fork, John H Kerr Reservoir,
Baskerville, Wightman, Palmer Springs and Lake Gaston.

Motorists should use extra caution in the vicinity of these showers.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads, and minor flooding of
ditches and poor drainage areas.

LAT...LON 3658 7872 3664 7871 3667 7870 3668 7870
      3668 7869 3669 7865 3664 7858 3664 7856
      3670 7865 3679 7858 3680 7830 3660 7804
      3655 7804 3654 7873 3656 7874
TIME...MOT...LOC 1024Z 109DEG 21KT 3662 7812 3655 7851

BROWN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Mecklenburg

When
June 17, 6:19 AM EST to June 18, 12:00 PM EST
Where
Mecklenburg County, 1.11 mi W of Clarksville to 1.77 mi SW of Buffalo Jct
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.620, -78.640

Numerous roads between Buffalo Junction and Clarksville reported high water on them and were closed. Route 800 near Cherry Hill Church Road was reported closed due to flooding. Rainfall total of 5.65 inches was reported at (1 SW) Richardson. Rainfall total of 4.20 inches was reported at Clarksville. Rainfall total of 3.05 inches was reported at Chase City.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2020Every state in 2020This day in weather historyWarnings in Virginia, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 905903.